[Skip to Content]
[Skip to Content Landing]
Article
February 28, 1948

STREPTOMYCIN SENSITIVITY: Development of Sensitivity in Nursing Personnel Through Contact During Administration of the Drug to Patients

Author Affiliations

Oteen, N. C.

From the Department of Medicine and Surgery, Veterans Administration, Oteen, N. C.; published with permission of the Chief Medical Officer, Department of Medicine and Surgery, Veterans Administration, who assumes no responsibility for the opinions expressed or conclusions drawn by the authors.

JAMA. 1948;136(9):614-615. doi:10.1001/jama.1948.02890260022006
Abstract

Although the development of sensitivity to streptomycin is of common occurrence in patients receiving the drug over a period of weeks or months and has been reported many times, we have been unable to find specific reports in the literature concerning the incidence and character of the reaction among personnel concerned with the administration of the drug. In recent protocols issued for administration purposes by the Veterans Administration outlining use of the drug in Veterans Administration hospitals,1 there is brief mention of 2 cases developing in personnel after prolonged contact. The suggestion was made in these protocols that all nurses be given patch tests to determine sensitivity, apparently with the intent that positive reactors be kept from contact with the drug. Through personal communication2 it has also been reported that instances of sensitivity to streptomycin have developed among the nursing staff at Western North Carolina Sanatorium. Peck, Siegal

×